Alert archive / Ohio / Wind Chill Advisories in 2022
Wind Chill Advisory 4, NWS Cleveland, OH
NWS Cleveland, OH issued this wind chill advisory at Jan 29, 2022, 10:41 PM EST for Crawford County, Erie County, Pennsylvania; Ashtabula County, Mahoning County, Trumbull County, Ohio. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2022, 10:41 PM EST (03:41 UTC)
- Expired
- Jan 30, 2022, 10:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Mahoning County, OH, Trumbull County, OH, Crawford County, PA, Erie County, PA
The radar
The Cleveland radar (KCLE), 115 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WWUS41 KCLE 300341 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 1041 PM EST Sat Jan 29 2022 OHZ014-023-033-089-PAZ001>003-301145- /O.NEW.KCLE.WC.Y.0004.220130T0341Z-220130T1500Z/ Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- Including the cities of Jefferson, Orwell, Andover, Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, Meadville, and Titusville 1041 PM EST Sat Jan 29 2022 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Very cold wind chills occurring. Wind chills as low as 15 below zero. * WHERE...In Pennsylvania, Northern Erie, Southern Erie and Crawford counties. In Ohio, Ashtabula Inland, Trumbull, Mahoning and Ashtabula Lakeshore counties. * WHEN...Until 10 AM EST Sunday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
2 follow-up statements
855 WWUS41 KCLE 300818 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 318 AM EST Sun Jan 30 2022 OHZ014-023-033-089-PAZ001>003-301500- /O.CON.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/ Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- Including the cities of Jefferson, Orwell, Andover, Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City, Meadville, and Titusville 318 AM EST Sun Jan 30 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 10 to 15 degrees below zero. * WHERE...In Pennsylvania, Erie and Crawford Counties. In Ohio, Ashtabula, Trumbull, and Mahoning Counties. * WHEN...Until 10 AM EST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
696 WWUS41 KCLE 301132 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 632 AM EST Sun Jan 30 2022 OHZ014-023-033-089-301245- /O.CAN.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/ Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore- Including the cities of Jefferson, Orwell, Andover, Roaming Shores, Warren, Niles, Youngstown, Boardman, Austintown, Ashtabula, Conneaut, and Geneva 632 AM EST Sun Jan 30 2022 ...WIND CHILL ADVISORY IS CANCELLED... The threat of -10 degree or colder wind chills has ended. However, if venturing outside this morning, be sure to dress in layers of appropriate clothing and minimize exposed skin. $$ PAZ001>003-301500- /O.CON.KCLE.WC.Y.0004.000000T0000Z-220130T1500Z/ Northern Erie-Southern Erie-Crawford- Including the cities of Erie, Edinboro, Corry, Union City, Meadville, and Titusville 632 AM EST Sun Jan 30 2022 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 10 degrees below zero. * WHERE...Erie and Crawford Counties. * WHEN...Until 10 AM EST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 9:37 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 29, 9:37 PM EST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 937 PM EST Sat Jan 29 2022 .SYNOPSIS... A weak clipper low will move across the Great Lakes Sunday followed by a ridge of high pressure that will influence the region Sunday night into early Tuesday. A cold front will move into the area Tuesday night and will be the focus for a potent storm system tracking out of the southern Plains Wednesday and Thursday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Temperatures have continued to fall this evening, with some areas dipping into the negatives. This cooling should slow as clouds associated with the clipper build southeast over the area. Calm winds have kept areas above wind chill concerns, however apparent temperatures may still dip below freezing overnight. Previous Discussion... Mostly sunny and cold conditions are the story this afternoon as a highly amplified pattern continues characterized by a deep longwave trough over the central and eastern CONUS downstream of a broad ridge over the west coast and Rockies, with a 1022 mb arctic high centered over the Ohio Valley. The subsidence and drier air beneath this high have finally shut off the lingering lake-effect snow showers over NW PA, and dry conditions will continue through early evening. There continues to be at least some potential for a brief redevelopment of a weak band of light snow showers near the lakeshore of Erie County PA late this evening through the first half of tonight as the flow backs allowing south shore convergence to increase. This is in response to a weak clipper system moving into the central Great Lakes from the upper Midwest which begins to increase the mid-level moisture, and this could seed the lower cloud layer to allow for a weak band as the aforementioned convergence increases. NAM BUFKIT soundings indicate saturation of the DGZ with weak Omega starting late this evening, but the very cold temps keep the DGZ between the surface and about 2000 feet. Inversion levels are also very marginal only rising to 5000 feet. This combination of factors will lead to small snowflake size and inefficient accumulation with whatever develops. HREF guidance continues to hint at this band, so increased PoPs along the lakeshore of Erie County PA in the 02 to 08Z timeframe. A SW flow will take this band over the lake and into the Buffalo area by Sunday morning. Only 0.5 to 1 inch of snow is expected with whatever develops. For the rest of the region, the arctic high shifting east toward the Mid Atlantic coast tonight ahead of the aforementioned clipper will cause low temps to occur this evening then gradually moderate through the night as warm advection kicks in. Expect lows ranging from the single digits to low teens this evening (coldest far eastern OH and western PA) then starting to warm after 06Z. This combined with fairly light winds will avoid wind chill advisory criteria, although far eastern OH and western PA will still see wind chills of -3 to -7. Light snow associated with the clipper will begin to spread into western and central areas after 06Z and across the rest of the area by 12Z as mid level moisture and isentropic ascent increase. For Sunday, the aforementioned weak clipper will be the main weather story. The mid/upper shortwave trough will slide from the central Great Lakes Sunday morning through the Ohio Valley Sunday afternoon with the associated very weak 1013-1015 mb surface low progressing from central Michigan to north of Lake Ontario. Forcing is weak, but NAM BUFKIT soundings suggest an increase in Omega in the 5-10 thousand foot layer Sunday morning into mid afternoon from west to east, coinciding with decent saturation of the DGZ which will also reside in the 5-10 thousand foot layer. This seems to be in response to the 850 mb low which passes right across northern Ohio from mid morning through mid afternoon. The NBM was way too dry on PoPs, so blended in higher NAM NEST and NAM DNG PoPs due to the aforementioned soundings which support widespread light snow. Even though it will snow in most areas, amounts will only be a few tenths to a half inch since both deeper moisture and stronger upper forcing is lacking. Highs Sunday will be milder reaching the mid/upper 20s. Arctic high pressure will slide into the Ohio Valley behind the clipper Sunday night with any lingering snow over NW PA ending by mid evening. Clouds will linger much of the night, so that will keep lows generally in the low teens. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The easiest forecast periods for the upcoming work week are certainly Monday and Monday night. High pressure overhead Monday morning slides off to the east into Monday night. A tightening pressure gradient on the backside of said high will set-up easterly return flow Monday veering southerly Monday night. It won't be entirely clear / sunny but it will be dry with mixed skies. Highs on Monday may still run towards above-freezing values, but the trend today is for the return flow and warm air advection to arrive slightly later so we may not quite get there in many areas. Lows Monday night 20s most areas, maybe upper 10s in some colder nooks that try to decouple in the evening. On Tuesday the upper-level pattern begins amplifying as a trough digs over the Rockies and a ridge flexes along the East Coast. A front will begin approaching from the west / northwest Tuesday and Tuesday night. A jet streak begins intensifying from the southern Plains to the Upper Great Lakes on Tuesday night as moisture quickly returns in the southwesterly flow ahead of the front. Trend today has been for the front and moisture return to be a bit slower on Tuesday so backed off POPs slightly in line with more recent models that keep all but northwestern OH dry for the day Tuesday. Assuming we stay dry, Tuesday looks like the pick day of the last several weeks with highs into the 40s. As the front impinges upon our area from the northwest Tuesday night amid improving jet support and continued moisture return, precip becomes likely across our area. Have categorical POPs into northwestern and north-central Ohio by early Wednesday and likely for much of the rest of the county warning area (CWA). Most of the precipitation Tuesday night should be rain, though depending on how quickly the front moves through northwestern Ohio can't rule out mixing with or changing to snow there late Tuesday night. This sets the stage for a drawn out precipitation event with a plethora of forecast concerns and potential impacts, laid out in the long term section below. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... We continue to monitor the potential for a long-duration and potentially high-impact weather event across our region starting Tuesday night or early Wednesday through Thursday night with some lingering lake effect into Friday. While confidence on any specifics is still low, impactful weather is likely across much of our area and we have begun to message this on social media and in the Hazardous Weather Outlook. Here are the key messages we are hitting on today: 1) Confidence in a prolonged, moderate to heavy precipitation event is increasing across the entire area as moisture and a wave of low pressure track along a front that will be stalled across the region. 2) Precipitation will begin late Tuesday into early Wednesday from southwest to northeast and then continue through the day Thursday. Precipitation will gradually taper to lingering lake effect snow Thursday night or Friday. The most impactful precipitation will likely fall Wednesday into Thursday. 3) Where the frontal boundary sets up and where the wave of low pressure along it tracks will determine precipitation types across the region. It is too early to say with confidence where any rain, snow, or wintry mix will set-up right now. The entire region should monitor the forecast over the coming days as these details become clearer. 4) Given the amount of moisture involved, precipitation amounts may be heavy and impactful regardless of what form it falls in. On the cold side, this may mean heavy snow (and a swath of wintry mix). On the warmer side, this may mean heavy rain, which would be problematic given frozen rivers area-wide and a deep snowpack with high water content along and east of I-77. 5) Another round of very cold temperatures is expected to follow behind this storm for Friday and into next weekend. Meteorological Discussion: The overall evolution is similar to yesterday, which lends confidence to a drawn out, moderate to heavy QPF event with all types of precipitation a possibility across our area at different times. The trough that deepens over the Rockies during the first half of the week gradually ejects towards the Great Lakes Wednesday through Friday. Yesterday, models were keying on an initial, smaller piece of this trough ejecting east and moving through the western Ohio Valley and southern Great Lakes Wednesday into Wednesday night, bringing a wave of steadier over-running precipitation to our area. This is followed by a larger piece of the trough getting ejected and moving through the Ohio Valley and into the Great Lakes Thursday into Thursday night, likely sparking a more organized wave of low pressure along the front and bringing another round of steadier, more intense precipitation across the region. The models remain consistent with that idea today. We should see the cold front sweep well south of the area Thursday night into Friday, bringing an end to the synoptic precipitation. Likely to categorical POPs remain in from late Tuesday night through much of Thursday before tapering from northwest to southeast. Precipitation type through the event and overall amounts / accumulations remain much more intricate than the POP forecast at this point, with uncertainty still high. Colder air should gradually cause increasing concern for wintry precipitation to creep into our area from the northwest starting Wednesday and Wednesday night, though how quickly that transition occurs in a given spot is still to be worked out. What is making the forecast tricky is that the trough is ejecting out in pieces, and that the height field is quite compressed across the region. This compressed height field means any difference in how pieces of the trough eject out of the west can have large sensible impacts. If the pieces of the trough ejecting out are weaker they may get sheared out, letting the front slide through faster, while a more organized wave would try to hold the front up longer and keep us on the milder side. Today's 12z operational model runs show how sensitive the situation is, with the GFS showing a stronger low along the front on Thursday cutting farther north, bringing more rain and ice to our area with the heaviest snow into Michigan, while the European has a much weaker low that stays over the Ohio Valley, bringing more snow than anything else to our region. The Canadian model is between these two extremes, with plenty of spread among the ensemble members. This all boils down to a rather vague precipitation type forecast for now. Any rain/snow/mix lines may oscillate through the event as the various waves move through as well. Snow is inherently a little more likely farther north across our area, towards northwest Ohio, northwest PA and the lakeshore counties in between based on where various ensemble members place their swath of heaviest snow, but there's enough spread that a colder solution that is more wintry for our entire area is within the realm of plausibility. There is a fairly consistent signal now that we don't see a clean rain to snow transition, meaning a swath of wintry mixed precip (including ice) may play out somewhere across the region. This makes sense given deep-layer southwesterly flow aloft getting under-cut by the low-level cold air behind the front. For now we kept the grids a simple rain / snow forecast, as even if we tried putting a mix in right now it'd only shift around over the coming days, but we will closely evaluate that potential as we get closer to the event. QPF amounts remain fairly high for the whole event, with 1.00-1.50" quite likely across the entire CWA and locally 2.00" or higher still in play over a 48 or so hour period. This makes sense given the long duration, good jet support, and PWATs over 1" getting into the Ohio Valley. With a snowpack holding water across the entire area, especially east of I-77 where estimates indicate 2-3"+ of water is being held in the snow, along with a frozen ground and rivers, if we end up seeing a milder, rainy solution flooding would be a concern. And on the flip side, if we see mainly frozen precipitation amounts would almost certainly warrant future headlines. Lots to monitor over the coming days. Current temperature forecasts for the period mainly used our blended guidance (NBM) given the wide range of possibilities in terms of when we see the cold front slip through the area. Generally expect 30s and 40s on the warm side of the front and 20s north of it, with non-diurnal trends likely Wednesday and Thursday as the front oscillates across the region. Air similar to what we've become familiar with over the last week or so returns by Friday and the start of next weekend. Gusty winds through the week should shift the ice around enough on the lake that there's sufficient moisture flux for at least some lake response as the Arctic air returns to end the week. High pressure should give us a dry day next Saturday. && .AVIATION /00Z Sunday THROUGH Thursday/... VFR conditions are expected to persist through the overnight hours, with the exception of a few isolated patches of MVFR ceilings. Winds will be light and variable as another clipper system moves across the area Sunday. Overcast skies will spread east across the area beginning tonight, dropping ceilings to MVFR by late morning/early afternoon. Overall weather impacts from this system should remain minimal with only light, scattered snow showers expected with overall totals less than 0.5 inch. Outlook...Non-VFR possible with periods of snow showers continuing Sunday afternoon. Scattered rain showers with non-VFR are possible on Tuesday, while non-VFR is likely in widespread rain and/or snow showers Tuesday night into Wednesday. && .MARINE... Another cold night with light winds should continue to allow the amount of open water over the central and eastern basins to shrink tonight. Otherwise, quiet conditions are expected on the lake through Monday night. Gusty southerly winds develop Tuesday into Wednesday ahead of a cold front, flipping to north-northeast Wednesday night or Thursday as this front moves through. It will stay breezy on the lake into Friday before high pressure brings lighter winds next weekend. The gusty winds this upcoming week will cause the ice on the lake to shift around quite a bit, causing cracks to develop and causing areas of ice to shift through any remaining area of open water. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garuckas NEAR TERM...Campbell/Garuckas SHORT TERM...Sullivan LONG TERM...Sullivan AVIATION...Campbell MARINE...Sullivan
Hazardous weather outlook, Jan 29, 4:12 PM EST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 412 PM EST Sat Jan 29 2022 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-302115- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 412 PM EST Sat Jan 29 2022 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is the potential for a significant and long duration winter storm to impact the region during the middle of next week. Forecast confidence, track, precip types, and exact amounts remain uncertain at this time. Confidence is increasing on widespread moderate to potentially heavy precipitation across the region. If the storm track favors milder weather for our area, we may see more rainfall and flooding concerns. If the track favors colder weather, we may see heavy snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-302115- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 412 PM EST Sat Jan 29 2022 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in Ohio, 2022Wind Chill Advisories in Pennsylvania, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.